Minnesota, 2013Flooding in Minnesota, May 1 to 17, 2013
May 1 to 17, 2013 · NWS DLH · 3 events in 3 counties and zones
Rapid warming and a dense snow pack of 1 to 6 inches water equivalent resulted in rises of the Mississippi River at Aitkin and Fort Ripley and the Prairie River at Taconite.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid warming and a dense snow pack of 1 to 6 inches water equivalent resulted in rises of the Mississippi River at Aitkin and Fort Ripley and the Prairie River at Taconite.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 11:57 PM CST, 3 minutes earlier.
Area forecast discussion, Apr 30, 11:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1257 AM CDT WED MAY 1 2013
.AVIATION...06Z TAF ISSUANCE...
WEST-NORTHWEST WINDS AND SCT-BKN VFR CEILINGS WILL PREVAIL FOR THE
FIRST PART OF THIS TAF PERIOD..WITH THE EXCEPTION OF KINL WHERE
SOME LOW CLOUDS WILL PERSIST THROUGH 12-15Z. EFFECTS OF NEXT
UPSTREAM WAVE WILL RAPIDLY SPREAD ACROSS NW WISCONSIN LATER THIS
MORNING..PRIMARILY AFFECTING KHYR. SHOWERS/RAIN AND PERHAPS EVEN
SOME THUNDER IS EXPECTED TO REDEVELOP AS FORCING FOR ASCENT
RAPIDLY INCREASES 10-15Z. EXPECT PRECIP TYPE AT KHYR TO CHANGE
OVER TO ALL SNOW SOMETIME MIDDAY-EARLY AFTERNOON AS COLDER AIR
BECOMES BETTER ESTABLISHED AND DIABATIC COOLING AIDS IN COOLING
THE NEAR-SURFACE LAYER. SNOW COULD BECOME HEAVY FOR A 6-8 HOUR
PERIOD AFTERNOON/EARLY EVENING. LIKELY TO BE A RATHER SHARP
GRADIENT IN PRECIP ON THE NORTHWEST FRINGE OF PRECIP AREA..SO NO
PRECIP IS MENTIONED IN KBRD OR KDLH..AT LEAST FOR THIS ISSUANCE.
&&
.PREV DISCUSSION... /ISSUED 849 PM CDT TUE APR 30 2013/
UPDATE...ADDED A MENTION OF THUNDER TO PRICE COUNTY TONIGHT AS
STORMS ARE PERCOLATING NEARBY AND SHORT TERM HIRES MODELS POINT
TOWARD SOME STORMS POSSIBLY AFFECTING PRICE COUNTY. ADJUSTED WINDS
DOWNWARD.
PREV DISCUSSION... /ISSUED 330 PM CDT TUE APR 30 2013/
SHORT TERM...TODAY THROUGH WEDNESDAY...
THE FOCUS FOR THIS FORECAST IS THE PROLONGED PERIOD OF PCPN THAT
IS EXPECTED TO BEGIN TONIGHT AS A BAND OF RAIN AND/OR SNOW MOVES
INTO NW WISCONSIN AND OR FAR EASTERN MINNESOTA TONIGHT AND
CONTINUES THROUGH AT LEAST THURSDAY NIGHT. AS FAR AS THROUGH
DAYTIME WEDNESDAY GOES...THERE IS REASONABLE CERTAINTY AS FAR AS
TIMING AND PCPN TYPE. I THINK THE PCPN WILL BE RAIN TONIGHT...BUT
ONCE THE TEMPERATURES COOL BY WEDNESDAY MORNING...THERE WILL
LIKELY BE A MIX OF RAIN AND SNOW THROUGH MUCH OF WEDNESDAY. ONLY
THE FAR EASTERN FORECAST AREA IN NW WISCONSIN SHOULD REMAIN
COMPLETELY RAIN THROUGH THE DAY. I SUSPECT THERE WILL BE LITTLE TO
NO ACCUMULATION OF SNOW TOMORROW DUE TO THE TEMPERATURES IN THE
UPPER 30S AND LOWER 40S.
THROUGH TONIGHT...A STRONG LOW PRESSURE SYSTEM IN WESTERN ONTARIO
WILL QUICKLY LIFT NORTH TO SOUTHERN HUDSON BAY. A STRONG COLD
FRONT THAT MOVED THROUGH THE NORTHLAND TODAY WILL BEGIN TO STALL
OVER THE UPPER MIDWEST AS A MID/UPPER LEVEL TROUGH DIGS INTO THE
WESTERN UNITED STATES. THE GUSTY WESTERLY WINDS ACROSS THE
NORTHLAND WILL RELAX A BIT OVERNIGHT. A BAND OF PCPN IS EXPECTED
TO DEVELOP ON THE WESTERN SIDE OF THE RELATIVELY STALLED
BAROCLINIC ZONE AND BEGIN TO MOVE INTO NW WISCONSIN AND/OR FAR
EASTERN MINNESOTA TONIGHT. THE PCPN SHOULD BE LIGHT RAIN TONIGHT
DESPITE THE COOLING TEMPERATURES AT BOTH THE SURFACE AND ALOFT IN
THE WAKE OF THIS COLD FRONT.
WEDNESDAY...THE MID/UPPER LEVEL TROUGH WILL MOVE FROM THE WESTERN
UNITED STATES TO THE CENTRAL AND NORTHERN HIGH PLAINS. THE FRONT
OVER THE MIDWEST WILL SLOWLY CREEP EASTWARD...AND THE ASSOCIATED
BAND OF PCPN SHOULD ALSO CREEP EASTWARD THROUGH THE DAY...BUT
STILL AFFECT MOST OF NW WISCONSIN ALL DAY. THE MODEL SOUNDINGS
INCREASINGLY INDICATE THAT THE PCPN WILL BE FALLING AS SNOW
ALOFT...ESPECIALLY ALONG THE WESTERN SIDE OF THE PCPN BAND.
HOWEVER...SURFACE TEMPERATURES IN THE MID 30S TO LOWER 40S WILL
MAKE IT DIFFICULT TO RESULT IN ANY SNOWFALL ACCUMULATION...AND
COULD CAUSE SOME OF THE SNOW TO FALL AS RAIN. I SUSPECT THE FAR
EASTERN FORECAST AREA NEAR PHILLIPS/IRONWOOD WILL REMAIN RAIN
DURING THE DAY...NOT ONLY DUE TO THE WARMER SURFACE
TEMPERATURES...BUT DUE TO WARMER AIR ALOFT. MUCH OF NW WISCONSIN
AND PARTS OF FAR EAST CENTRAL MINNESOTA WILL GET ABOUT A QUARTER
TO HALF INCH OF PCPN THROUGH THE DAY. THIS SHOULD NOT HAVE LARGE
IMPACTS TO AREA STREAMS AND RIVERS...BUT NO DOUBT WILL CONTRIBUTE
TO RECENT RISES FROM THE SNOW MELT.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
AN ACTIVE PERIOD IS IN STORE FOR FOR THE NORTHLAND...PARTICULARLY
THE EASTERN HALF.
PLENTY OF UNCERTAINTY SURROUNDS THE EARLY AND MOST ACTIVE PORTION
OF THE PERIOD...WEDNESDAY NIGHT INTO FRIDAY. THE UNCERTAINTY
REVOLVES AROUND HOW THE MODELS HANDLE THE INCOMING UPPER TROUGH
AND IT'S EVOLUTION. WE LEANED MORE TOWARD THE NAM WHICH PUTS THE
UPPER LOW OVER THE KS/MO AREAS BY 00Z SAT. THE FOCUS FOR
PRECIPITATION WILL LARGELY BE DRIVEN BY A STRONG THERMAL GRADIENT
THAT WILL EXIST NEAR THE CWA...WITH STRONG FGEN FORCING EXPECTED
TO CONTINUE INTO WEDNESDAY NIGHT...DECREASING IN INTENSITY
THURSDAY AFTERNOON. WE OPTED TO ISSUE A WINTER STORM WATCH FOR ALL
OF NORTHWEST WISCONSIN BASED ON THE POTENTIAL FOR HEAVY SNOWFALL
DUE TO THE STRONG FGEN. SOME OF THE SNOW WILL BE GOBBLED UP BY THE
WARM SURFACE INITIALLY...AS TEMPS REACHED THE MID SEVENTIES TO
AROUND 80 THIS AFTERNOON. IT WILL ONLY TAKE A COUPLE HOURS OF
INTENSE SNOW TO COOL THE SURFACE AND ALLOW ACCUMULATIONS. AS IS
OFTEN THE CASE IN FGEN BANDS...THE MAX SNOWFALL AREA COULD BE
RATHER NARROW. FORECAST SOUNDINGS DO SHOW THE BOUNDARY LAYER
WARMING ABOVE FREEZING OVER THE LOWEST 1000-1500FT THURSDAY
AFTERNOON...WHICH MAY ALLOW MORE OF A MIX.
WARM AIR ADVECTION WILL THEN MOVE INTO THE NORTHLAND FROM EAST TO
WEST THURSDAY NIGHT INTO FRIDAY. ADDITIONAL SNOWFALL WILL REMAIN
POSSIBLE THURSDAY NIGHT...BUT RATES SHOULD BE LESS THAN WHAT
OCCURS WEDNESDAY NIGHT/THURSDAY MORNING. BY FRIDAY AFTERNOON...WE
EXPECT MOST AREAS TO BE RAIN. ALTHOUGH THE HIGH RESOLUTION ECMWF
DID NOT COME IN FOR US AT 12Z...THE LOW RES VERSION SHOWS A SHARP
DEPARTURE FROM THE 00Z RUN. IT IS NOW MUCH FURTHER SOUTH WITH THE
UPPER LOW...CLOSER TO THE GFS/NAM. WE HAVE CHANCES FOR
RAIN...MIXED WITH SOME SNOW AT TIMES...THROUGH THE WEEKEND. EVEN
THOUGH THE 12Z EC HAS TRENDED FURTHER SOUTH...CONFIDENCE IS STILL
NOT ALL THAT HIGH. IF THE FURTHER SOUTHERLY TRACK OF THE UPPER LOW
DOES VERIFY...WE'LL BE ABLE TO CUT BACK ON PRECIP CHANCES ACROSS
MUCH OF THE AREA.
IN ADDITION TO THE SNOW THREAT...SIGNIFICANT AMOUNTS OF QPF IS
EXPECTED...WITH THE GFS/GEM/NAM/00Z EC ALL SHOWING 1.5 INCHES TO
NEARLY 3 INCHES OF LIQUID EQUIVALENT. THIS PRECIPITATION WILL ADD
TO THE FLOODING ISSUES WE ARE CURRENTLY EXPERIENCING OVER
NORTHWEST WISCONSIN AND FAR EASTERN MINNESOTA. LATER SHIFTS MAY
HAVE TO ISSUE FLOOD WATCHES OR UPGRADE SOME OF THE AREA TO
WARNINGS.
TEMPERATURES WILL BE BELOW NORMAL THURSDAY...MODERATING SOME INTO
THE WEEKEND TO CLOSE TO NORMAL BY SUNDAY. WE DO EXPECT WARMER
TEMPS...LOWER TO MID SIXTIES MONDAY/TUESDAY.
AVIATION.../18Z TAF ISSUANCE/
MUCH OF THE NORTHLAND WAS UNDER VFR CONDITIONS EARLY THIS
AFTERNOON...AND THAT WILL CONTINUE INTO THIS EVENING. LOW MVFR OR
IFR CONDITIONS WERE OCCURRING OVER FAR NORTHERN MINNESOTA...BUT
THOSE CONDITIONS SHOULD IMPROVE THROUGH THE AFTERNOON. GUSTY WINDS
WILL CONTINUE INTO EARLY EVENING.
OVERNIGHT...LIGHT RAIN IS EXPECTED TO DEVELOP OVER NORTHWEST
WISCONSIN...WITH CEILINGS LOWERING. MOISTURE IS ALSO EXPECTED TO
WRAP INTO NORTHERN MINNESOTA...WITH MVFR CEILINGS AGAIN POSSIBLE
TOWARD KINL.
HYDROLOGY...
RIVERS LEVELS CONTINUE TO RISE ALONG MANY RIVERS ACROSS THE
NORTHLAND IN RESPONSE TO RECENT SNOW MELT...AS WELL AS RAINFALL
LAST NIGHT AND THIS MORNING. FLOOD WARNINGS ARE IN EFFECT ALONG
THE MISSISSIPPI RIVER AT AITKIN AND FORT RIPLEY AND ALONG THE ST.
LOUIS RIVER AT SCANLON FOR MINOR FLOODING. THERE ARE ALSO AREAL
FLOOD ADVISORIES ACROSS PARTS OF THE NORTHLAND DUE TO SOME REPORTS
OF FLOODING...INCLUDING ALONG AND OVER SOME ROADWAYS.
PRECIPITATION IS EXPECTED TO BEGIN TO MOVE INTO NORTHWEST
WISCONSIN AND FAR EASTERN MINNESOTA LATE TONIGHT...AND IT WILL
LIKELY CONTINUE THROUGH AT LEAST THURSDAY. THIS PRECIPITATION
COULD BRING SIGNIFICANT RAINFALL AND SNOWFALL TO NORTHWEST
WISCONSIN. THE PRECIPITATION SHOULD BEGIN AS RAIN TONIGHT...AND
THEN TRANSITION TO A WINTRY MIXTURE WEDNESDAY BEFORE BECOMING
MOSTLY SNOW WEDNESDAY NIGHT. MUCH OF NORTHWEST WISCONSIN WILL
LIKELY GET AROUND A QUARTER TO HALF INCH OF RAIN TONIGHT THROUGH
WEDNESDAY...AND THEN POSSIBLY MORE THAN 6 INCHES OF SNOW WEDNESDAY
NIGHT THROUGH THURSDAY. THE RAIN IS NOT EXPECTED TO HAVE A LARGE
IMPACT TO FLOODING CONCERNS...BUT IT WILL LIKELY RESULT IN MINOR
ADDITIONAL RISES ALONG STREAMS AND RIVERS.
A COOL DOWN THIS WEEK WILL LIKELY HELP TO SLOW DOWN THE SNOW MELT
AND ALLOW RIVERS TO MORE EFFICIENTLY INGEST THE RUNOFF.
&&
.POINT TEMPS/POPS...
DLH 45 33 43 32 / 50 70 60 40
INL 41 27 43 28 / 0 10 10 10
BRD 45 30 46 32 / 10 10 10 10
HYR 46 30 37 30 / 90 100 90 50
ASX 44 32 35 30 / 80 100 100 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING
FOR WIZ001>004-006>009.
LS...NONE.
&&
AVIATION...MILLERHazardous weather outlook, Apr 30, 2:43 PM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT TUE APR 30 2013
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011300-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
343 PM CDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VARIOUS FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS THE
NORTHLAND. FLOOD WARNINGS ARE IN EFFECT FOR MINOR FLOODING ALONG
THE MISSISSIPPI RIVER AT FORT RIPLEY AND AITKIN...AS WELL AS THE
ST. LOUIS RIVER AT SCANLON. FLOOD ADVISORIES ARE IN EFFECT ACROSS
PARTS OF THE NORTHLAND DUE TO MINOR FLOODING ALONG AND OVER PARTS
OF SOME ROADWAYS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT SNOWFALL IS POSSIBLE OVER NORTHWEST WISCONSIN
WEDNESDAY EVENING THROUGH THURSDAY. PARTS OF NORTHWEST WISCONSIN
COULD GET OVER 6 INCHES OF SNOWFALL ACCUMULATION. THERE IS STILL
UNCERTAINTY WITH THIS POTENTIAL STORM SINCE MELTING MIGHT CUT BACK
ON SNOWFALL ACCUMULATION. PLEASE SEE THE WINTER STORM WATCH
STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT. ALSO...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
CHANGES TO RIVER OR STREAM LEVELS NEAR THEM AND REPORT AND
FLOODING OF ROADWAYS.
LSZ121-140>148-011300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
343 PM CDT TUE APR 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GROCHOCINSKI
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Flood, Aitkin
- When
- May 1, 12:00 AM CST to May 17, 2:15 AM CST
- Where
- Aitkin County, 0.84 mi NNW of Aitkin to 0.78 mi NNW of Aitkin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.541, -93.708
The Mississippi River at Aitkin rose above flood stage on April 30 and fell below flood stage on May 17. Flood stage is 12 feet and the river crested on 13.35 feet on on May 8th at 11:45 pm CDT. There were no impacts.
Flood, Crow Wing
- When
- May 1, 8:35 AM CST to May 7, 5:36 AM CST
- Where
- Crow Wing County, 29.68 mi WSW of Nichols to 29.54 mi WSW of Nichols
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.179, -94.367
The Mississippi River at Fort Ripley rose above the flood stage of 10 feet. It crested at 10.45 feet on May 3 at 1:00 pm CDT. There were no impacts.
Flood, Itasca
- When
- May 4, 4:00 PM CST to May 5, 1:30 AM CST
- Where
- Itasca County, 4.81 mi N of Taconite to 4.82 mi N of Taconite
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 47.390, -93.384
The Prairie River at Taconite rose above its flood stage of 10.0 feet to a crest of 10.02 feet at 4:15 pm on May 4. There were no impacts.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472884, 472888, 472902.